Healthcare & Clinical
BISAP Score for Acute Pancreatitis Early Severity & Mortality Risk (0–5)
Calculate the 0–5 point Bedside Index for Severity in Acute Pancreatitis (BISAP) within the first 24 hours of admission from BUN, mental status (GCS), SIRS count, age, and pleural effusion.
Identify severe acute pancreatitis in the first 24 hours—without waiting 48 hours for Ranson's!
Traditional Ranson's criteria require waiting 48 hours after admission to complete—missing the critical early resuscitation window! Wu et al.'s Bedside Index for Severity in Acute Pancreatitis (BISAP) evaluates five routine 24-hour admission variables (1 point each, 0–5 total): BUN > 25 mg/dL (+1), Impaired mental status with Glasgow Coma Scale GCS < 15 (+1), Systemic Inflammatory Response Syndrome SIRS >= 2 of 4 criteria (+1), Age > 60 years (+1), and Pleural effusion on chest imaging (+1)!
Pay attention to the strict inequality thresholds in BISAP: BUN > 25 mg/dL (25 scores 0!) and Age > 60 years (60 scores 0!), whereas SIRS >= 2 and GCS < 15! Patients scoring 0–2 have < 2% in-hospital mortality, while BISAP >= 3 marks a sharp inflection in persistent organ failure and 5%–20%+ mortality requiring aggressive monitoring.
| BISAP Score Range | In-Hospital Mortality | Clinical Risk Stratum | Example Admission Profile |
|---|---|---|---|
| 0–2 points | < 2% (0 pts: ~0.2%) | Low Mortality Risk | BUN 18, GCS 15, SIRS 1, Age 54, No Effusion -> 0 pts |
| 3–5 points | 5% to >20% | High Risk Severe Pancreatitis | BUN 34 (+1), GCS 14 (+1), SIRS 3 (+1), Age 67 (+1), Effusion 0 -> 4 pts |
| Exact Threshold Boundary | BUN = 25, Age = 60 | Strict > 25 and > 60 | Scores 0 points for BUN and Age! |
Total 24-Hour BISAP Score (0 to 5 Points)
Sums 1 point each for BUN > 25 mg/dL, GCS < 15, SIRS_Count >= 2, Age > 60 years, and Pleural_Effusion = 1.
=IF(OR(B2 < 0, B3 < 3, B3 > 15, B4 < 0, B4 > 4, B5 <= 0, B6 < 0, B6 > 1), "Invalid BISAP Inputs", --(B2 > 25) + --(B3 < 15) + --(B4 >= 2) + --(B5 > 60) + --(B6 = 1))BISAP Severity Classification (< 3 vs >= 3 Cutoff)
Flags high-risk acute pancreatitis when BISAP >= 3.
=IF((--(B2 > 25) + --(B3 < 15) + --(B4 >= 2) + --(B5 > 60) + --(B6 = 1)) >= 3, "High Risk Severe Pancreatitis (BISAP >= 3)", "Low Mortality Risk (<2%, BISAP 0-2)")Try the example
Use the original values or change them to test your understanding.